Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 
 
 

 

Sharp Adams-type inequalities in $ \mathbb{R}^{n}$


Authors: Bernhard Ruf and Federica Sani
Journal: Trans. Amer. Math. Soc. 365 (2013), 645-670
MSC (2010): Primary 46E35; Secondary 26D15
DOI: https://doi.org/10.1090/S0002-9947-2012-05561-9
Published electronically: July 25, 2012
MathSciNet review: 2995369
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Adams' inequality for bounded domains $ \Omega \subset \mathbb{R}^4$ states that the supremum of $ \int _{\Omega } e^{32 \pi ^2 u^2} \, dx$ over all functions $ u \in W_0^{2, \, 2}(\Omega )$ with $ \Vert \Delta u\Vert _2 \leq 1$ is bounded by a constant depending on $ \Omega $ only. This bound becomes infinite for unbounded domains and in particular for $ \mathbb{R}^4$.

We prove that if $ \Vert\Delta u\Vert _2$ is replaced by a suitable norm, namely $ \Vert u \Vert:=\Vert- \Delta u + u\Vert _2$, then the supremum of $ \int _{\Omega } (e^{32 \pi ^2 u^2} -1) \, dx$ over all functions $ u \in W_0^{2, \, 2}(\Omega )$ with $ \Vert u\Vert \leq 1$ is bounded by a constant independent of the domain $ \Omega $.

Furthermore, we generalize this result to any $ W_0^{m, \, \frac n m}(\Omega )$ with $ \Omega \subseteq \mathbb{R}^{n}$ and $ m$ an even integer less than $ n$.


References [Enhancements On Off] (What's this?)

  • 1. D. R. Adams, A Sharp Inequality of J. Moser for Higher Order Derivatives, Annals of Math., Vol. 128, No. 2 (Sep. 1988), 385-398. MR 960950 (89i:46034)
  • 2. Adimurthi, Y. Yang, An Interpolation of Hardy Inequality and Trudinger-Moser Inequality in $ \mathbb{R}^N$ and its Applications, Int. Math. Res. Not. IMRN 2010, No. 13, 2394-2426. MR 2669653 (2011e:35009)
  • 3. H. Brezis, F. Merle, Uniform Estimates and Blow-up Behavior for Solutions of $ -\Delta u = V(x) e^u$ in Two Dimensions, Comm. Partial Differential Equations 16 (1991), No. 9-9, 1223-1253. MR 1132783 (92m:35084)
  • 4. D. Cassani, B. Ruf, C. Tarsi, Best Constants in a Borderline Case of Second-Order Moser Type Inequalities, Ann. Ist. H. Poincaré Anal. Non Linéaire 27 (2010), no.1, 73-93. MR 2580505 (2011a:46049)
  • 5. D. Cassani, B. Ruf, C. Tarsi, Best Constants for Moser Type Inequalities in Zygmund Spaces, Mat. Contemp., 36 (2009), 79-90. MR 2582539 (2010m:46046)
  • 6. G. Chiti, Orlicz norms of the solutions of a class of elliptic equations, Boll. UMI A(5), vol. 16 (1979), no. 1, 178-185. MR 0530146 (80h:35004)
  • 7. A. Cianchi, Moser-Trudinger Inequalities without Boundary Conditions and Isoperimetric Problems, Indiana Univ. Math. J. 54 (2005), No. 3, 699-705. MR 2151230 (2006a:26031)
  • 8. F. Gazzola, H. C. Grunau, G. Sweers, Optimal Sobolev and Hardy-Rellich Constants Under Navier Boundary Conditions, Ann. Ma. Pura Appl. (4) 189 (2010), No. 3, 475-486. MR 2657420
  • 9. O. Kavian, Introduction à la Théorie des Points Critiques et Applications aux Problèmes elliptiques, Mathématiques et Applications (Berlin), Vol. 13, Springer-Verlag, Paris, 1993. MR 1276944 (95e:58036)
  • 10. S. Kesavan, Symmetrization and Applications, Series in Analysis Vol. 3, World Scientific Publishing Co. Pte. Ltd., Hackensack, NJ, 2006. MR 2238193 (2008a:35005)
  • 11. H. Kozono, T. Sato, H. Wadade, Upper Bound of the Best Constant of the Trudinger-Moser Inequality and its Application to the Gagliardo-Nirenberg Inequality, Indiana Univ. Math. J., Vol. 55, No. 6 (2006), 1951-1974. MR 2284552 (2007j:46053)
  • 12. Y. Li, B. Ruf, A Sharp Trudinger-Moser Type Inequality for Unbounded Domains in $ \mathbb{R}^n$, Indiana Univ. Math. J. 57 (2008), No. 1, 451-480. MR 2400264 (2009h:46071)
  • 13. C. S. Lin, J. Wei, Locating the Peaks of Solutions Via the Maximum Principle. II. A Local Version of the Method of Moving Planes, Comm. Pure. Appl. Math. 56 (2003), No. 6, 784-809. MR 1959740 (2003k:35050)
  • 14. P. L. Lions, Symétrie et Compacité dans les Espaces de Sobolev, J. Funct. Anal. 49 (1982), No. 3, 315-334. MR 683027 (84k:46027)
  • 15. G. Lu, Y. Yang, Adams' Inequalities for Bi-Laplacian and Extremal Functions in Dimension Four, Adv. Math., Vol. 220, No, 4 (2009), 1135-1170. MR 2483717 (2010b:35011)
  • 16. J. Moser, A Sharp Form of an Inequality by N. Trudinger, Indiana Math. J., Vol. 20 (1971), 1077-1092. MR 0301504 (46:662)
  • 17. R. O'Neil, Convolution Operators and $ L(p, \, q)$ Spaces, Duke Math. J., Vol. 30 (1963), 129-142. MR 0146673 (26:4193)
  • 18. S. I. Pohozaev, The Sobolev Embedding in the Case $ pl=n$, Proc. Tech. Sci. Conf. on Adv. Sci. Research 1964-1965, Mathematics Section, Moskov. Ènerget. Inst. Moscow, 1965, 158-170.
  • 19. B. Ruf, A Sharp Trudinger-Moser Type Inequality for Unbounded Domains in $ \mathbb{R}^2$, J. Funct. Anal., Vol. 219, No. 2 (2005), 340-367. MR 2109256 (2005k:46082)
  • 20. G. Talenti, Elliptic Equations and Rearrangements, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 3 (1976), no. 4, 697-718. MR 0601601 (58:29170)
  • 21. C. Tarsi, Adams' Inequality and Limiting Sobolev Embeddings into Zygmund Spaces, Potential Anal., in press. https://doi.org/10.1007/S11118-011-9259-4
  • 22. G. Trombetti, J. L. Vázquez, A Symmetrization Result for Elliptic Equations with Lower Order Terms, Ann. Fac. Sci. Toulouse Math. (5), Vol. 7, No. 2 (1985), 137-150. MR 842766 (87k:35072)
  • 23. N. S. Trudinger, On Imbeddings into Orlicz Spaces and Some Applications, J. Math. Mech., Vol. 17 (1967), 473-483. MR 0216286 (35:7121)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 46E35, 26D15

Retrieve articles in all journals with MSC (2010): 46E35, 26D15


Additional Information

Bernhard Ruf
Affiliation: Dipartimento di Matematica, Università degli Studi di Milano, 20133 Milan, Italy
Email: bernhard.ruf@unimi.it

Federica Sani
Affiliation: Dipartimento di Matematica, Università degli Studi di Milano, 20133 Milan, Italy
Email: federica.sani@unimi.it

DOI: https://doi.org/10.1090/S0002-9947-2012-05561-9
Keywords: Limiting Sobolev embeddings, Trudinger-Moser inequalities, inequality of D. R. Adams, best constants
Received by editor(s): November 4, 2010
Received by editor(s) in revised form: February 2, 2011
Published electronically: July 25, 2012
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society